Has anyone recovered from Parkinson's disease?

Illusions and states of confusion

Illusions and states of confusion in Parkinson's disease (drug-induced psychosis)

All Parkinson's drugs intervene in the brain metabolism. Usually these drugs work to improve mobility without significantly affecting other brain functions. In some cases, however, there may be side effects known as drug-induced psychosis.


What are the psychotic side effects?

  • nightmares
  • Hallucinations (deceptions)
  • Delusions (e.g. fears of persecution, delusions of jealousy)
  • States of confusion

The first warning sign of an impending drug psychosis are increasing nightmares. Hallucinations often begin as harmless hallucinations in which the patient sees animals, people, or objects that he knows are not there. If such deceptions occur, a doctor should be consulted, as an increase in symptoms can lead to threatening hallucinations, delusions of persecution or states of confusion that are actually experienced.

When is the risk of drug-induced psychosis particularly high?

  • with reduced fluid intake
  • if you have inflammation (e.g. flu or urinary tract infection)
  • in very old patients
  • in patients with brain disorders or dementia

Since the patient is sometimes unable to provide sufficient information, information, e.g. B. about reduced drinking, fever, skin rashes etc. by relatives and caregivers of particular importance for the doctor.

Which typical situations favor the occurrence of a psychosis?

  • Exceptional emotional stress
  • Sudden changes in living conditions (e.g. hospitalization, home placement, loss of caregivers)
  • Increase or change of Parkinson's medication
  • Accidental drug overdose
  • Concomitant treatment with other drugs that can trigger psychosis (ask your doctor!)

What do patients and relatives have to consider in the case of drug-induced psychosis?

  • Contact the treating neurologist.
  • Eliminate possible triggers (e.g. lack of fluid).
  • Check that the medication was taken as directed.
  • If there is a lack of insight, it does not make sense to try to “talk” the person concerned out of their hallucinations or delusions. It is important to reduce fears through calm and trusting behavior.

What can the doctor do?

  • Treating triggers (e.g., infections)
  • Change of Parkinson's medication:
    Usually, drugs with a particularly high risk of side effects have to be reduced or discontinued. With some drugs (e.g. anticholinergics, budipine, amantadine) the withdrawal must be slow, while others (selegiline, dopamine agonists, COMT inhibitors) can be stopped suddenly. With regard to psychosis, L-Dopa (e.g. Isicom) is the most tolerated remedy.
  • Neuroleptics:
    Neuroleptics are a group of drugs that can be used against psychoses. Unfortunately, most neuroleptics have a negative effect on mobility in Parkinson's disease. The following drugs are an exception:
    • Clozapine (e.g. Leponex ®, Elcrit ®):
      This drug is very effective and does not impair mobility. Occasionally, the tremor (shaking) is even reduced by clozapine. It should be noted that weekly blood counts must be carried out for the first 18 weeks of treatment with clozapine (then monthly). Failure to do this can lead to life-threatening reductions in white blood cells.
    • Quetiapine (Seroquel ®):
      Quetiapine works well against psychosis. Experience has shown that deterioration in mobility is rare.